Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 5, 2021Gallatin County, Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 5, 2021, 6:29 PM MDT for Gallatin County, Madison County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 6:29 PM MDT (00:29 UTC)
Expired
Jul 5, 2021, 7:00 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT

Counties Gallatin County, MT, Madison County, MT

The radar

The Great Falls radar (KTFX), 201 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS85 KTFX 060029
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
629 PM MDT Mon Jul 5 2021

MTZ008-015-055-060100-
Madison-Beaverhead-Gallatin-
629 PM MDT Mon Jul 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL 
MADISON...CENTRAL BEAVERHEAD...AND NORTHERN GALLATIN COUNTIES...

At 628 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Three Forks to 8
miles north of Ennis to 9 miles southeast of Dillon. Movement was
east at 25 mph.

Winds in excess of 30 mph and brief heavy rain are possible with 
these storms.

Locations impacted include...
Bozeman, Virginia City, Belgrade, Three Forks, Manhattan, Ennis,
Alder, Harrison, Big Sky, Cameron, Missouri Headwaters State Park,
Four Corners, Amsterdam, Jeffers, Trident, Madison Buffalo Jump State
Park, Norris, Mcallister, Bozeman Hot Springs and Gallatin Gateway.

This includes the following highways...
 Interstate 15 between mile markers 55  and 58 .
 Interstate 90 between mile markers 277 and 309.
 Highway 191 between mile markers 45 and 87.
 Highway 287 between mile markers 28 and 76, and between mile markers
90 and 97.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4513 11278 4549 11191 4580 11174 4580 11171
      4590 11160 4596 11147 4599 11147 4600 11141
      4602 11143 4606 11142 4598 11091 4527 11114
      4482 11220
TIME...MOT...LOC 0028Z 285DEG 21KT 4595 11146 4546 11178 4509 11255 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:05 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 5, 6:05 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
605 PM MDT Mon Jul 5 2021

...UPDATED AVIATION SECTION...

.SYNOPSIS...
A few isolated thunderstorms will be possible through tonight over
the area, while drier and warmer temperatures move into the area
for Tuesday. On Wednesday, there will be another chance for
thunderstorms for most areas. By late in the week, widespread
temperatures in the 90s along with mostly dry conditions are
expected to redevelop.

&&

.DISCUSSION...
Tonight through Wednesday...Expect a few thunderstorms over
Southwest MT this evening, why a stronger upper level disturbance
will moves across the Hi-line area overnight. There is a marginal
risk for severe storms tonight for areas north of Great Falls,
with the potential for any severe storms likely occurring during
the overnight hours. On Tuesday, it turns drier and warmer ahead
of the next upper level disturbance. That disturbance will move
through the region on Wednesday, resulting in isolated storms for
most areas. Again, an isolated severe storm is possible on
Wednesday.

Thursday through Monday...Drier air returns to the region by late
in the week and into the weekend, as shortwave ridging develops
over the region. The chances for storms will start to increase by
next Monday, as the next upper level trof approaches the area.
Brusda

&&

.AVIATION...
605 PM MDT Mon Jul 5 2021 (06/00Z TAF period)

VFR conditions are mostly expected across north central and
southwest Montana through the next 24 hours, unless otherwise
mentioned.

A few thunderstorms will continue to develop over the southern
portion of the Continental Divide in Montana (central Lewis and
Clark County south to the Idaho border) and move southeast through
southwest and portions of central Montana through 03Z. Erratic wind
gusts will be the main threat with periods of MVFR conditions.
Farther north, a weak disturbance will spread mainly VFR ceilings
over the plains, but it will likely bring scattered showers and
thunderstorms to the western TFX Hi-Line area (KCTB area) between
03Z and 09Z and to the eastern TFX Hi-Line area (KHVR area) between
06Z and 18Z. These showers and storms will bring periods of MVFR
conditions. Another disturbance may bring periods of showers and
storms to the KLWT area after 18Z. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
A few storms will affect the region tonight, but drier and warmer
conditions develop on Tuesday. For Wednesday, expect a chance for
storms in most areas. By Thursday, windy west winds are forecast
to develop. Thus there is the potential for fire highlights on
Wednesday and Thursday, with Thursday looking like the more likely
day at this time. Looking ahead, it remains very warm/hot over the
weekend, along with mostly dry conditions. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  90  54  92 /  10   0   0  20
CTB  52  84  53  85 /  40  10   0  20
HLN  58  96  60  96 /  10   0   0  20
BZN  52  94  53  96 /  10   0   0  20
WYS  40  84  42  86 /  20   0   0  10
DLN  52  91  53  93 /  10   0   0  20
HVR  59  86  56  93 /  50  40  10  10
LWT  56  86  55  92 /  20  30   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 5, 3:31 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
331 PM MDT Mon Jul 5 2021

MTZ052-052200-
Jefferson-
331 PM MDT Mon Jul 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON COUNTY...

At 330 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles north of Basin to 9 miles south
of Boulder to near Silver Bow. Movement was southeast at 15 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
these storms.

Locations impacted include...
Boulder, Whitehall, Basin, Wickes, Alhambra, Corbin, Clancy,
Jefferson City, Elkhorn State Park and Cardwell.

This includes the following highways...
 Interstate 15 near mile marker 134, and between mile markers 153 and
184.
 Interstate 90 between mile markers 235 and 255.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4612 11224 4638 11238 4645 11219 4646 11217
      4649 11221 4651 11218 4650 11190 4592 11175
      4585 11209 4579 11229 4585 11243 4591 11241
      4604 11246
TIME...MOT...LOC 2130Z 296DEG 12KT 4643 11235 4610 11218 4593 11263

SC
Special weather statement, Jul 5, 4:27 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Mon Jul 5 2021

MTZ015-052-052300-
Madison-Jefferson-
427 PM MDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MADISON
AND SOUTHERN JEFFERSON COUNTIES...

At 426 PM MDT, a strong thunderstorm was located near Butte, moving
southeast at 15 mph.

Winds in excess of 30 mph, brief heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Whitehall, Silver Star, Pony, Cardwell, Waterloo and Lewis And Clark
Caverns State Park.

This includes the following highways...
 Interstate 90 between mile markers 235 and 261.
 Highway 287 between mile markers 80 and 85.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4576 11250 4574 11247 4575 11219 4585 11243
      4591 11241 4603 11244 4584 11170 4579 11174
      4579 11177 4577 11176 4545 11200 4573 11253
TIME...MOT...LOC 2226Z 302DEG 11KT 4589 11249

SC
Special weather statement, Jul 5, 5:06 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
506 PM MDT Mon Jul 5 2021

MTZ015-052330-
Madison-
506 PM MDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON COUNTY...

At 505 PM MDT, a strong thunderstorm was located 11 miles northwest
of Silver Star, or 15 miles south of Butte, moving southeast at 15
mph.

Winds in excess of 30 mph, brief heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Silver Star and Waterloo.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4570 11253 4576 11250 4574 11247 4575 11243
      4575 11222 4570 11215 4552 11243 4568 11258
TIME...MOT...LOC 2305Z 317DEG 12KT 4576 11249

SC
Special weather statement, Jul 5, 5:10 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT Mon Jul 5 2021

MTZ014-052345-
Central and Southern Lewis and Clark-
510 PM MDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
COUNTY...

At 509 PM MDT, a strong thunderstorm was located 11 miles southeast
of Lincoln, or 28 miles northwest of Helena, moving northeast at 10
mph.

Winds in excess of 30 mph and brief heavy rain are possible with
this storm.

This storm will remain over mainly rural areas of south central Lewis
and Clark County.

This includes Highway 200 between mile markers 79 and 87.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4709 11246 4692 11216 4675 11245 4680 11254
      4684 11254 4684 11261 4686 11265
TIME...MOT...LOC 2309Z 219DEG 10KT 4686 11249

SC
Special weather statement, Jul 5, 5:57 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
557 PM MDT Mon Jul 5 2021

MTZ008-015-052-053-055-060030-
Broadwater-Madison-Beaverhead-Jefferson-Gallatin-
557 PM MDT Mon Jul 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BROADWATER...CENTRAL MADISON...CENTRAL BEAVERHEAD...SOUTHEASTERN
JEFFERSON AND NORTHWESTERN GALLATIN COUNTIES...

At 557 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Three Forks to 10
miles northeast of Sheridan to 10 miles west of Dillon. Movement was
southeast at 20 mph.

Winds in excess of 30 mph, brief heavy rain, and pea size hail are
possible with these storms.

Locations impacted include...
Dillon, Sheridan, Virginia City, Three Forks, Manhattan, Ennis,
Alder, Pony, Harrison, Norris, Mcallister, Laurin, Missouri
Headwaters State Park, Beaverhead Rock State Park, Logan, Lewis And
Clark Caverns State Park, Amsterdam, Jeffers, Trident and Church
Hill.

This includes the following highways...
 Interstate 15 between mile markers 54  and 72 .
 Interstate 90 between mile markers 263 and 294.
 Highway 12 between mile markers 97 and 109.
 Highway 287 between mile markers 43 and 97.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4600 11114 4533 11149 4498 11253 4523 11301
      4555 11209 4610 11169
TIME...MOT...LOC 2357Z 292DEG 16KT 4602 11166 4553 11201 4524 11285

SC
Special weather statement, Jul 5, 6:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
629 PM MDT Mon Jul 5 2021

MTZ008-015-055-060100-
Madison-Beaverhead-Gallatin-
629 PM MDT Mon Jul 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
MADISON...CENTRAL BEAVERHEAD...AND NORTHERN GALLATIN COUNTIES...

At 628 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Three Forks to 8
miles north of Ennis to 9 miles southeast of Dillon. Movement was
east at 25 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
these storms.

Locations impacted include...
Bozeman, Virginia City, Belgrade, Three Forks, Manhattan, Ennis,
Alder, Harrison, Big Sky, Cameron, Missouri Headwaters State Park,
Four Corners, Amsterdam, Jeffers, Trident, Madison Buffalo Jump State
Park, Norris, Mcallister, Bozeman Hot Springs and Gallatin Gateway.

This includes the following highways...
 Interstate 15 between mile markers 55  and 58 .
 Interstate 90 between mile markers 277 and 309.
 Highway 191 between mile markers 45 and 87.
 Highway 287 between mile markers 28 and 76, and between mile markers
90 and 97.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4513 11278 4549 11191 4580 11174 4580 11171
      4590 11160 4596 11147 4599 11147 4600 11141
      4602 11143 4606 11142 4598 11091 4527 11114
      4482 11220
TIME...MOT...LOC 0028Z 285DEG 21KT 4595 11146 4546 11178 4509 11255

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:04 PM MDTSpecial Weather StatementTFXGallatin26 min
Jul 5, 7:47 PM MDTSpecial Weather StatementTFXBeaverhead28 min
Jul 5, 9:16 PM MDTSpecial Weather StatementTFXGlacier44 min
Jul 5, 9:57 PM MDTSevere Thunderstorm WarningTFXGlacier33 min
Jul 5, 10:25 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole50 min
Jul 5, 11:12 PM MDTSpecial Weather StatementTFXToole63 min
Jul 6, 12:14 AM MDTSpecial Weather StatementTFXLiberty61 min
Jul 6, 12:42 AM MDTSpecial Weather StatementTFXChouteau33 min
Jul 6, 1:15 AM MDTSpecial Weather StatementTFXLiberty60 min
Jul 6, 1:18 AM MDTSpecial Weather StatementTFXChouteau27 min
Jul 6, 1:44 AM MDTSpecial Weather StatementTFXChouteau46 min
Jul 6, 2:22 AM MDTSpecial Weather StatementTFXChouteau38 min
Jul 6, 3:00 AM MDTSpecial Weather StatementTFXChouteau45 min
Jul 6, 3:42 AM MDTSpecial Weather StatementTFXFergus33 min
Jul 6, 4:15 AM MDTSpecial Weather StatementTFXFergus45 min
Jul 6, 3:37 PM MDTSpecial Weather StatementTFXGlacier23 min
Jul 6, 3:55 PM MDTSpecial Weather StatementTFXGlacier35 min
Jul 6, 4:21 PM MDTSpecial Weather StatementTFXGlacier24 min
Jul 6, 4:27 PM MDTSpecial Weather StatementTFXMusselshell33 min
Jul 6, 4:37 PM MDTSpecial Weather StatementTFXFergus23 min
Jul 6, 4:40 PM MDTSevere Thunderstorm WarningTFXGlacier35 min
Jul 6, 4:42 PM MDTSpecial Weather StatementTFXBlaine33 min
Jul 6, 5:14 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole31 min
Jul 6, 5:15 PM MDTSpecial Weather StatementTFXBlaine30 min
Jul 6, 5:45 PM MDTSpecial Weather StatementTFXToole30 min
Jul 6, 5:46 PM MDTSevere Thunderstorm WarningTFXBlaine29 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.